Article Text

PDF
When a Parkinson’s disease patient starts to hallucinate
  1. W Poewe
  1. Chairman, Department of Neurology, Medical University of Innsbruck, Anichstrasse 35, A-6020 Innsbruck, Austria;
    werner.poewe{at}i-med.ac.at

    Abstract

    Visual hallucinations are a typical feature of Lewy body parkinsonism and occur in some 40% of patients with Parkinson’s disease. Age and cognitive decline are the most important intrinsic risk factors, but hallucinosis is often triggered by comorbid conditions such as infection and dehydration. The single most important trigger, however, is exposure to CNS drugs, in particular antiparkinsonian agents. While hallucinosis and psychosis can be triggered by amantadine and anticholinergics, they are more commonly experienced after changes in dopaminergic medication. Dopamine agonists have greater potential to induce hallucinosis compared with L-dopa. Attempting to reduce antiparkinsonian drugs is an important part in the management of these patients, but atypical neuroleptics like clozapine or quetiapine are frequently necessary. Visual hallucinations in Parkinson’s disease patients with dementia can also be improved by treatment with the cholinesterase inhibitor rivastigmine.

    Statistics from Altmetric.com

    Footnotes

    • Patient consent: Obtained.

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.